Hail, Trinity
- When
- May 26, 3:45 PM CST
- Where
- Trinity County, 3.15 mi SE of Trinity
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.900, -95.340
Golf ball size hail was reported.
A series of disturbances moving across the area generated some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A series of disturbances moving across the area generated some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 26, 2:32 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 332 PM CDT Tue May 26 2020 .SHORT TERM... Mostly sunny across the region with CU and temperatures in the mid 80s. Light west and northwest winds across the northern half of the region and coastal areas mixing out with southwesterly winds. Shortwave approaching the northwest counties and should help to further destabilize the atmosphere with isolated to widely scattered showers and thunderstorms initially near Caldwell expanding south and southeast then east into the evening hours. Still thinking the main area should be Columbus to the Woodlands to Cleveland northward. Additional storms may develop near Galveston Bay and areas to the east as speed max arrives late afternoon. With the loss of heating should see a rapid decrease in coverage. Pleasant night on tap with drier air firmly in place. Wednesday should dawn mostly clear and warm up quickly with the upper level pattern little changed other than a slight eastward shift. Again expect a s/w to wrap around the southwest side of the low and initiate showers and thunderstorms to the NW of the area that expand southeastward. Earlier model runs were mainly focused northwest of the area but recent trends continue to support an expansion southeastward. Models differ substantially on the temperature/moisture profiles and hence instability. At this point given the cooling aloft and weak to moderate mid level forcing have opted to go with 30-50 POPs for areas along and north of I-10. Hail looks possible but not convinced that large hail is a concern. SPC does have a slight risk over the west and enhanced clips the westernmost areas around Caldwell. Storms may start out slow but with increasing development would expect storms to speed up on their northeastward evolution. Storms capable of quick 0.5-1.5" of rainfall but don't expect any flooding concerns. Storms should slowly shift southward leading into the evening hours pushing south for more on that see the long term. 45 && .LONG TERM... Some showers and thunderstorms will continue moving generally to the southeast across the area Wednesday evening, and instability might be high enough for some of the thunderstorms to be strong/ severe. We'll have to see how much stability develops after these storms move on through, but we'll be keeping rain chances in the forecast for Wednesday night and Thursday (higher risk up north and northeast, lower risk near the coast) as possible weak disturbances continue to rotate in from the north and northwest along the back side of a slow moving storm system. This system begins to weaken and lift on out at the end of the week, and upper level ridging starts to develop over the weekend and on into next week and dries the area out. This pattern change will eventually bring warmer temperatures back to Southeast Texas too, especially as we head on into next week when southeast winds become a little more established. 42 && .MARINE... Much lighter winds the norm through late week. A series of weak fronts/outflow/surface troughs will drift through the UTCW and bringing varying winds while generally in the 5-10 knot range. Seas should continue to slowly lessen tonight. Going into Friday a cold front pushes through the area prior to sunrise and winds increase with SCEC conditions looking likely but short lived. North or northeast flow through the weekend but may be a little stronger. Showers and thunderstorms may accompany the frontal passage. Tide levels should slowly diminish through Wednesday night. Monday marks the start of the official hurricane season though mother nature has already thrown one monkey wrench into the works with Arthur and now a second area is being watched with a possible invest off the east coast of FL. 45 && .PREV DISCUSSION... /ISSUED 123 PM CDT Tue May 26 2020/ AVIATION [18Z TAF Issuance]... VFR. Isolated showers and thunderstorms this afternoon with and after peak heating as s/w approaches. As of now the terminals that may have to deal with TSRA should be limited to CLL/UTS and possibly CXO. Then overnight skies clearing and VFR prevails. Tomorrow afternoon heads up could see scattered SHRA/TSRA with impacts from area of showers developing and intensifying as they spread into the region from the west and northwest. 45 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 62 85 65 86 66 / 10 40 40 30 10 Houston (IAH) 69 87 69 89 70 / 20 30 30 40 10 Galveston (GLS) 74 86 76 85 76 / 20 10 10 30 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Special Weather Statement National Weather Service Houston/Galveston TX 351 PM CDT Tue May 26 2020 TXZ177>179-199-262130- San Jacinto TX-Walker TX-Polk TX-Montgomery TX- 351 PM CDT Tue May 26 2020 ...SPECIAL WEATHER STATEMENT... At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near New Waverly, or 9 miles northwest of Willis, moving east at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Southeastern Huntsville, New Waverly, Coldspring, Point Blank, Huntsville State Park, Oakhurst and Evergreen. LAT...LON 3044 9560 3062 9565 3081 9520 3061 9498 TIME...MOT...LOC 2051Z 254DEG 12KT 3056 9555
Special Weather Statement
National Weather Service Houston/Galveston TX
432 PM CDT Tue May 26 2020
TXZ195-197-262215-
Washington TX-Burleson TX-
432 PM CDT Tue May 26 2020
...SPECIAL WEATHER STATEMENT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Somerville State Park & Trailway, or 14 miles east of Giddings,
moving southeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Burton, Lake Somerville State Park & Trailway, Carmine and Quarry.
LAT...LON 3036 9674 3022 9640 3006 9653 3007 9659
3005 9662 3008 9663 3011 9663 3013 9665
3015 9665 3016 9669 3015 9672 3019 9675
3020 9674 3024 9673 3025 9669 3030 9664
3030 9667 3032 9669 3032 9674 3034 9676
TIME...MOT...LOC 2132Z 306DEG 17KT 3025 9671Special Weather Statement
National Weather Service Houston/Galveston TX
435 PM CDT Tue May 26 2020
TXZ178-179-262215-
San Jacinto TX-Polk TX-
435 PM CDT Tue May 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JACINTO...NORTHERN
LIBERTY AND SOUTHWESTERN POLK COUNTIES UNTIL 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coldspring, or 15 miles southwest of Livingston, moving east at 25
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, Shepherd, Coldspring, Goodrich, Lake Livingston State
Park, West Livingston and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9484 3048 9485 3054 9527 3066 9528
3081 9476 3049 9470
TIME...MOT...LOC 2135Z 263DEG 23KT 3060 9516Special Weather Statement National Weather Service Houston/Galveston TX 443 PM CDT Tue May 26 2020 TXZ164-177>179-262245- San Jacinto TX-Walker TX-Polk TX-Trinity TX- 443 PM CDT Tue May 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY... NORTHWESTERN SAN JACINTO...WEST CENTRAL POLK AND NORTHEASTERN WALKER COUNTIES UNTIL 545 PM CDT... At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near Huntsville, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eastern Huntsville, Trinity, Onalaska, Point Blank, Riverside, Sebastopol and Oakhurst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3066 9554 3084 9561 3108 9523 3078 9507 TIME...MOT...LOC 2143Z 246DEG 13KT 3080 9550
The Houston radar (KHGX), 161 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
3 hail. Local standard time, as filed.
Golf ball size hail was reported.
There was a mix of 1/2 inch to golf ball sized hail.
Penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894442, 882993, 882996.